Alert archive / New Mexico / Flash Flood Warnings in 2018

Flash Flood Warning 15, NWS El Paso, TX

July 27, 2018Otero County, New Mexico

NWS El Paso, TX issued this flash flood warning at Jul 27, 2018, 12:19 PM MDT for Otero County, New Mexico. It was in force for 116 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 27, 2018, 12:19 PM MDT (18:19 UTC)
Expired
Jul 27, 2018, 2:15 PM MDT
In force
116 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County Otero County, NM

The radar

The Holloman AFB radar (KHDX), 35 km from the middle of the area, began a volume at 18:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 27, 1:00 PM MDTFLASH FLOODMescalero, NMSOME WATER CROSSED HIGHWAY 70 AND CAUSED ROAD TO BE CLOSED. THERE WAS ALSO A WASHOUT IN SOLDIER CANYON WHERE FIRE PREVIOUSLY OCCURRED. RADAR ESTIMATES RAINFALL OF AROUND 0.60.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 41 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 6.3 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2018-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 342 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2018-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
342 J/kg
Mixed-layer CIN
-133 J/kg
Mixed-layer LCL
1071 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

122 
WGUS54 KEPZ 271819
FFWEPZ
NMC035-272015-
/O.NEW.KEPZ.FF.W.0015.180727T1819Z-180727T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service El Paso TX
1219 PM MDT FRI JUL 27 2018

The National Weather Service in El Paso has issued a

* Flash Flood Warning for...
  Northern Otero County in south central New Mexico...

* Until 215 PM MDT.
    
* At 1218 PM MDT, Doppler radar indicated heavy rain across the
  Soldier Canyon Burn Area.  Flash flooding is expected to begin
  shortly.

  Flood waters are likely to carry a thick flow of mud, ash, rock, 
  and other loose debris.

* Some locations that will experience flooding include...
  Mescalero and Soldier Canyon. 

  Some drainage basins impacted include Soldier Canyon and North 
  Fork Tularosa Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall will cause extensive flash flooding of creeks...
streams...and ditches in and downstream of the Soldier Canyon burn
area. Water, mud, and debris may flow across roads, possibly
including U.S. Highway 70. Roads and driveways may be washed away in
places. If you encounter flood waters...climb to safety.

&&

LAT...LON 3315 10578 3317 10579 3319 10579 3322 10574
      3318 10572 3316 10572

$$

LUNDEEN
1 follow-up statement
642 
WGUS74 KEPZ 272021
FFSEPZ

Flash Flood Statement
National Weather Service El Paso TX
221 PM MDT FRI JUL 27 2018

NMC035-272030-
/O.EXP.KEPZ.FF.W.0015.000000T0000Z-180727T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Otero NM-
221 PM MDT FRI JUL 27 2018

...THE FLASH FLOOD WARNING FOR NORTHERN OTERO COUNTY HAS EXPIRED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3315 10578 3317 10579 3319 10579 3322 10574
      3318 10572 3316 10572

$$

LUNDEEN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 3:54 AM MDT, 8 hours 25 minutes earlier.

Area forecast discussion, Jul 27, 3:54 AM MDT, 8 hours 25 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
354 AM MDT Fri Jul 27 2018

.SYNOPSIS...
Showers and thunderstorms with locally heavy rains will again be
possible today across the Borderland though with most of the
storms occurring west of the Rio Grande. High pressure aloft will
bring seasonably hot drier weather this weekend with most
thunderstorm activity developing around the high mountain
locations. Moist unstable air will flow back into southern New
Mexico and west Texas on Monday resulting in chances for showers
and thunderstorms across the region most of next week.

&&

.DISCUSSION...
Weak cold front has entered far west Texas and southwestern
New Mexico from the east with a likely short wave aloft also
passing through the region. This scenario brought heavy rains to
the area overnight with lingering ongoing activity in progress
early this morning.

Warmer drier more stable air will advect into the CWA from east to
west today through the weekend. Consequently precipitable water
will fall below an inch and surface dewpoints below 50 F eastern
and central zones by Sunday morning causing instability to be
confined to western and high mountain areas. Temperatures will
also increase to around 5 degrees above normal this weekend. As a
result expect mostly dry weather lowlands with convection
occurring mainly around mountain locations.

Strong surface high over the plains will push another cold front
westward through New Mexico late Monday afternoon and evening.
Behind the front high pressure to the east will combine with large
summer heat low west of the divide to induce and sustain low
level east to southeast winds with attendant moisture transport
keeping surface dewpoints above 50 F most areas late Monday and
beyond. Precipitable water will therefore rise to around 1.2 to
1.4 most with MUCAPE's around 700 to 1400 J/kg. These trends will
increase risk of deep convection and heavy rainfall after Sunday.

&&

.AVIATION...valid 27/12z-28/12z.
A few areas of MVFR or IFR ceilings and visibility in showers and
thunderstorms mainly east of the Rio Grande. Otherwise skies
mostly SCT-BKN060-100. Surface winds around 5-15 KT except gusts
to 40 KT near storms.

&&

.FIRE WEATHER...
Showers and thunderstorms with locally heavy rains will again be
possible today across the Borderland though with most of the
storms occurring west of the Rio Grande. High pressure aloft will
bring seasonably hot drier weather this weekends with most
thunderstorm activity developing around the high mountain
locations. Moist unstable air will flow back into southern New
Mexico and west Texas on Monday resulting in chances for showers
and thunderstorms across the region most of next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 95  73  97  75 /  10   0   0   0
Sierra Blanca           92  69  94  70 /   0   0   0   0
Las Cruces              93  68  95  72 /  10   0   0   0
Alamogordo              91  70  94  71 /  20   0   0   0
Cloudcroft              70  54  73  56 /  50  20  20   0
Truth or Consequences   89  69  94  72 /  20  20  10   0
Silver City             85  63  87  65 /  50  50  40  20
Deming                  92  68  95  70 /  30  20  10   0
Lordsburg               92  69  94  71 /  40  30  20  10
West El Paso Metro      93  73  96  75 /  10   0   0   0
Dell City               96  70  97  71 /   0   0   0   0
Fort Hancock            96  72  98  73 /   0   0   0   0
Loma Linda              91  68  93  71 /   0   0   0   0
Fabens                  95  71  97  73 /  10   0   0   0
Santa Teresa            94  71  95  73 /  10   0   0   0
White Sands HQ          92  70  95  73 /  10   0   0   0
Jornada Range           92  68  95  71 /  10   0   0   0
Hatch                   93  69  96  71 /  20   0   0   0
Columbus                94  71  96  73 /  20  10  10   0
Orogrande               93  71  95  74 /  10   0   0   0
Mayhill                 78  58  82  59 /  50  20  20   0
Mescalero               78  58  82  60 /  50  20  20   0
Timberon                78  58  81  60 /  50  20  10   0
Winston                 83  59  87  61 /  50  50  30  10
Hillsboro               89  65  91  67 /  50  30  20   0
Spaceport               91  68  94  70 /  20  10   0   0
Lake Roberts            83  57  86  58 /  60  50  50  20
Hurley                  86  64  88  66 /  50  30  30  10
Cliff                   90  63  92  64 /  50  50  30  30
Mule Creek              91  64  90  67 /  50  50  40  40
Faywood                 88  65  89  68 /  50  30  20   0
Animas                  93  69  94  70 /  40  50  20  20
Hachita                 93  68  94  70 /  40  30  20  10
Antelope Wells          92  68  92  69 /  40  40  30  20
Cloverdale              89  65  88  66 /  40  50  30  40

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

05 Rogash
Hazardous weather outlook, Jul 27, 11:37 AM MDT, 42 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
1137 AM MDT Fri Jul 27 2018

NMZ401>417-TXZ418>424-281745-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1137 AM MDT Fri Jul 27 2018

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight
There will continue to be a threat of thunderstorms this afternoon
and evening. The best chances for rain will be west of the Rio
Grande. A few storms could produce rainfall totals of one to two
inches which could lead to isolated flooding of flood prone areas
and low water crossings.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Rain chances will decrease for Saturday and Sunday, with just a
slight chance in area mountains and west of the Rio Grande. On
Monday and for much of next week we will again see our rain
chances increase. Monday looks like the day with the best threat
for heavy rain.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 6:08 PM MDTFlash Flood WarningEPZSierra3 hr
Jul 26, 6:20 PM MDTAreal Flood AdvisoryEPZSierra3 hr
Jul 26, 6:28 PM MDTAreal Flood AdvisoryEPZOtero2 hr
Jul 26, 6:31 PM MDTSpecial Weather StatementEPZHidalgo89 min
Jul 26, 6:38 PM MDTAreal Flood AdvisoryEPZDoña Ana3 hr
Jul 26, 7:18 PM MDTAreal Flood AdvisoryEPZLuna, Sierra117 min
Jul 26, 7:32 PM MDTSpecial Weather StatementEPZDoña Ana43 min
Jul 26, 7:36 PM MDTSpecial Weather StatementEPZLuna39 min
Jul 26, 7:55 PM MDTAreal Flood AdvisoryEPZDoña Ana2 hr
Jul 26, 7:59 PM MDTAreal Flood AdvisoryEPZLuna3 hr
Jul 26, 8:11 PM MDTAreal Flood AdvisoryEPZLuna2 hr
Jul 26, 8:19 PM MDTSpecial Weather StatementEPZLuna41 min
Jul 26, 11:18 PM MDTAreal Flood AdvisoryEPZOtero3 hr

Nearby

Flash Flood Warnings in New Mexico, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.